Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 261, NWS Mobile, AL

August 3, 2009Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2009, 4:11 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2009, 4:11 PM CDT (21:11 UTC)
Expired
Aug 3, 2009, 4:44 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 91 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032111
SVRMOB
ALC003-FLC033-032200-
/O.NEW.KMOB.SV.W.0261.090803T2111Z-090803T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
411 PM CDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF PENSACOLA...
  SOUTHEASTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 500 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR LILLIAN...OR ABOUT 14 MILES
  WEST OF PENSACOLA...AND MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3032 8750 3034 8748 3033 8752 3037 8758
      3053 8747 3042 8719 3038 8725 3034 8726
      3034 8723 3031 8724 3031 8726 3033 8730
      3029 8746
TIME...MOT...LOC 2111Z 296DEG 7KT 3040 8743

$$
2 follow-up statements
000 
WWUS54 KMOB 032137
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT MON AUG 3 2009

ALC003-032147-
/O.CAN.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
BALDWIN AL-
437 PM CDT MON AUG 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BALDWIN COUNTY IS
CANCELLED...

AT 435 PM...THE SEVERE THUNDERSTORM HAD MOVED EAST OUT OF 
SOUTHEASTERN BALDWIN COUNTY...THUS THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELED FOR SOUTHEASTERN BALDWIN COUNTY.

LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
      3038 8725 3034 8726 3034 8723 3031 8724
      3031 8726 3033 8730
TIME...MOT...LOC 2137Z 298DEG 15KT 3036 8732

$$

FLC033-032200-
/O.CON.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
ESCAMBIA FL-
437 PM CDT MON AUG 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL ESCAMBIA COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR PENSACOLA NAVAL
BASE...OR ABOUT 9 MILES SOUTHWEST OF PENSACOLA...MOVING SOUTHEAST AT
15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARRINGTON

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
      3038 8725 3034 8726 3034 8723 3031 8724
      3031 8726 3033 8730
TIME...MOT...LOC 2137Z 298DEG 15KT 3036 8732

$$
000 
WWUS54 KMOB 032144
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
444 PM CDT MON AUG 3 2009

FLC033-032153-
/O.CAN.KMOB.SV.W.0261.000000T0000Z-090803T2200Z/
ESCAMBIA FL-
444 PM CDT MON AUG 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA COUNTY
IS CANCELLED...

AT 443 PM...THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO WELL 
BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED FOR SOUTH CENTRAL ESCAMBIA COUNTY FLORIDA.

LAT...LON 3032 8736 3032 8740 3044 8733 3042 8719
      3038 8725 3034 8726 3034 8723 3031 8724
      3031 8726 3033 8730
TIME...MOT...LOC 2143Z 298DEG 15KT 3035 8729

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:35 AM CDT, 12 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 3:35 AM CDT, 12 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CDT MON AUG 3 2009

.SHORT TERM...(TODAY AND TONIGHT)...ATMOSPHERE IS SLOWLY DRYING OUT
AS UPPER TROUGH AXIS THAT WAS IN THE VICINITY WAS SLOWLY MOVING
NORTHEAST AND FLATTENING OUT A BIT. STILL ENOUGH MOISTURE LEFT IN
THE LOWER LEVELS THAT SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS
AROUND TODAY...WITH THE BETTER CHANCES ALONG THE SOUTHERN SECTIONS
WITH THE SEA BREEZE AND OVER THE EASTERN SECTIONS CLOSER TO THE
DEPARTING UPPER TROUGH AND A BIT DEEPER MOISTURE. AS A
CONSEQUENCE...HIGHEST TEMPERATURES THIS AFTERNOON WILL BE OVER THE
WESTERN SECTIONS ACROSS SOUTHEAST MISSISSIPPI WHERE WE SHOULD SEE A
FEW MID 90S IN THE SLIGHTLY DRIER AIR MASS AND NEAR 90 TO THE LOWER
90S ALONG THE COAST AND THE EASTERN SECTIONS. /11

.LONG TERM...(TUESDAY THROUGH SUNDAY)...THE PERSISTENT TROUGH ACROSS
THE AREA WILL CONTINUE TO LIFT NORTHEASTWARD THROUGH MID WEEK. IN
THE WAKE OF THIS TROUGH UPPER LEVEL RIDGING WILL BUILD ACROSS THE
SOUTHEAST. MEANWHILE...A DRIER MID AND UPPER LEVEL AIRMASS WILL
CONTINUE TO ADVECT INTO THE AREA WITH PRECIP WATER VALUES FALLING TO
AROUND 1.6 INCHES. THIS DRIER AIR ALONG WITH THE BUILDING RIDGE WILL
DECREASE POPS TO ISOLATED THROUGH MUCH OF THE EXTENDED ALONG WITH
ALLOWING TEMPERATURES TO INCREASE. THE GLOBAL MODELS AGREE ON
BUILDING THE UPPER RIDGE EVEN FURTHER LATE THIS WEEK INTO THE
WEEKEND...WITH 500MB HEIGHTS NEAR 600 DM CENTERED ON TOP OF THE
AREA. IF THIS TREND CONTINUES...HIGH TEMPS WILL HAVE TO BE INCREASED
AND POPS LOWERED FOR THE END OF THE EXTENDED. /13

&&

.AVIATION...SOME PATCHES OF DENSE FOG AROUND JUST BEFORE SUNRISE
WILL PRODUCE SOME LIFR CONDITIONS DUE TO VISIBILITY. THESE SHOULD BE
MAINLY AWAY FROM THE COASTAL AIRPORTS AND CONDITIONS IMPROVE QUICKLY
WITH SUNRISE. GENERALLY VFR TODAY EXCEPT FOR SOME ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COASTAL COUNTIES AND
OVER THE EASTERN SECTIONS. MVFR TO POSSIBLY BRIEF IFR IN AND NEAR
CONVECTION. PRECIPITATION SHOULD END BY LATE AFTERNOON WITH A VFR
NIGHT EXCEPT FOR THE USUAL FOGGY PATCHES OVER THE INTERIOR ZONES. /11

&&

.MARINE...LITTLE DAY TO DAY CHANGE OCCURRING OVER THE MARINE
FORECAST AREA WITH THE CUSTOMARY DIURNAL PATTERN CONTINUING IN THE
ABSENCE OF ANY FRONTS OR TROPICAL WAVES AFFECTING THE NORTHERN GULF
OF MEXICO. WAVE HEIGHTS GENERALLY 3 FEET OR LESS THROUGH THE WEEK
WITH THE EXCEPTION BEING NEAR AND IN ISOLATED TO SCATTERED
THUNDERSTORMS...MOSTLY LATE NIGHT AND MORNINGS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  74  95  73 /  30  10  20  10
PENSACOLA   90  76  93  74 /  20  10  20  10
DESTIN      89  78  88  78 /  30  10  20  10
EVERGREEN   91  71  92  70 /  30  10  20  10
WAYNESBORO  95  71  94  69 /  10  10  20  10
CAMDEN      93  72  96  70 /  10  10  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 6:00 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...MAINLY ALONG THE COASTAL COUNTIES AND EAST OF INTERSTATE 65.
FREQUENT LIGHTNING...BRIEF WIND GUSTS OF 35 TO 45 MPH...AND BRIEF
HEAVY RAIN WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:35 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON AUG 3 2009

ALZ061>064-032015-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
235 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN MOBILE...MOVING
SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...PINTO ISLAND...MOBILE INFIRMARY...LADD STADIUM...
AIRPORT AND GOVERNMENT AND FOREST HILL THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:57 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT MON AUG 3 2009

ALZ062-064-FLZ001-002-032045-
INLAND ESCAMBIA-UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-
257 PM CDT MON AUG 3 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND ESCAMBIA
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BAY SPRINGS TO 4 MILES EAST OF
MONTROSE...MOVING SOUTHEAST AT 15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
LOXLEY...ROSINTON...SILVERHILL...ROBERTSDALE AND BARRINEAU PARK
THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:21 PM CDTSpecial Marine WarningMOB54 min
Aug 3, 2:37 PM CDTSpecial Marine WarningMOB38 min
Aug 3, 2:45 PM CDTSevere Thunderstorm WarningMOBMobile45 min
Aug 3, 3:51 PM CDTSpecial Marine WarningMOB24 min
Aug 3, 4:34 PM CDTSpecial Marine WarningMOB30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.